EconPapers    
Economics at your fingertips  
 

Income inequality and the suicide rate in Japan: Evidence from cointegration and LA-VAR

Kazuyuki Inagaki

Journal of Applied Economics, 2010, vol. 13, 113-133

Abstract: Using time series techniques, this paper examines the relationship between the suicide rate and income inequality in Japan. Since both the suicide rate and income inequality (Gini coefficient) in Japan are integrated of order one for the sample period 19512007, the existence of cointegration is a prerequisite for the successful modeling of their relationship. The Durbin-Hausman test shows that the suicide rate is cointegrated with income inequality and the unemployment rate. The dynamic ordinary least squares (DOLS) and fully modified ordinary least squares (FMOLS) methods demonstrate that income inequality and the unemployment rate are positively and significantly related to the suicide rate in Japan, and there is evidence supporting the parameter stability of our suicide model. Furthermore, the lag-augmented vector autoregression (LA-VAR) approach shows that there exists unidirectional Grangercausality from income inequality to the suicide rate. Hence, the fluctuations in Japans suicide rate are partially explained by income inequality.

Keywords: suicide; income inequality; time series; cointegration; LA-VAR (search for similar items in EconPapers)
JEL-codes: C22 I10 (search for similar items in EconPapers)
Date: 2010
References: Add references at CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
https://ucema.edu.ar/publicaciones/download/volume13/inagaki.pdf (application/pdf)

Related works:
Journal Article: Income Inequality and the Suicide Rate in Japan: Evidence from Cointegration and La-Var (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cem:jaecon:v:13:y:2010:n:1:p:113-133

Access Statistics for this article

Journal of Applied Economics is currently edited by Germán Coloma and Mariana Conte Grand and Jorge M. Streb

More articles in Journal of Applied Economics from Universidad del CEMA Contact information at EDIRC.
Bibliographic data for series maintained by Valeria Dowding (ved@ucema.edu.ar).

 
Page updated 2025-04-02
Handle: RePEc:cem:jaecon:v:13:y:2010:n:1:p:113-133